Sur la simplicité essentielle du groupe des inversibles et du groupe unitaire dans une \(C^*\)-algèbre simple. (French) Zbl 0573.46033

Let A be a simple approximately finite-dimensional \(C^*\)-algebra with unit, let \(GL_ 1(A)\) be the group of invertible elements and let \(U_ 1(A)\) be that of unitaries in A. In a previous work the abelianized groups \(GL_ 1(A)/DGL_ 1(A)\) and \(U_ 1(A)/DU_ 1(A)\) have been described with Grothendieck’s group \(K_ 0(A)\) viewed as a dimension group for A [See Ann. Inst. Fourier 34, No.1, 241-260 and No.4, 169-202 (1984; Zbl 0534.46036 and Zbl 0548.46044)]. Here, it is shown that the groups \(DGL_ 1(A)\) and \(DU_ 1(A)\) are simple up to their centres. There are K-theoretic corollaries.


46L05 General theory of \(C^*\)-algebras
46L40 Automorphisms of selfadjoint operator algebras
46M20 Methods of algebraic topology in functional analysis (cohomology, sheaf and bundle theory, etc.)
Full Text: DOI


[1] Araki, H; Smith, M; Smith, L, On the homotopical significance of the type of von Neumann algebra factors, Comm. math. phys., 22, 71-88, (1971) · Zbl 0211.44004
[2] Bass, H, Algebraic K-theory, (1968), Benjamin New York · Zbl 0174.30302
[3] Brown, A; Pearcy, C, Multiplicative commutators of operators, Canad. J. math., 18, 737-749, (1966) · Zbl 0191.41904
[4] Cuntz, J, The internal structure of simple C∗-algebras, (), 85-115, Part 1
[5] Effros, E.G, Dimensions and C∗-algebras, () · Zbl 0152.33203
[6] Fack, T, Finite sums of commutators in C∗-algebras, Ann. inst. Fourier, 32, 129-137, (1982) · Zbl 0464.46047
[7] Fack, T; de la Harpe, P, Somme de commutateurs dans LES algèbres de von Neumann finies continues, Ann. inst. Fourier, 30, 49-73, (1980) · Zbl 0425.46046
[8] Handelman, D, Extensions for AF C∗-algebras and dimension groups, Trans. amer. math. soc., 271, 537-573, (1982) · Zbl 0517.46051
[9] de la Harpe, P, Classical groups and classical Lie algebras of operators, (), 477-513, Part 1
[10] de la Harpe, P; McDuff, D, Acyclic groups of automorphisms, Comment. math. helv., 58, 48-71, (1983) · Zbl 0522.20034
[11] de la Harpe, P; Skandalis, G, Déterminant associé à une trace sur une algèbre de Banach, Ann. inst. Fourier, 34, 1, 241-260, (1984) · Zbl 0521.46037
[12] de la Harpe, P; Skandalis, G, Produits finis de commutateurs dans LES C∗-algèbres, Ann. inst. Fourier, 34, 4, 169-202, (1984) · Zbl 0536.46044
[13] Herstein, I.N, Lie and Jordan structures in simple associative rings, Bull. amer. math. soc., 67, 517-531, (1961) · Zbl 0107.02704
[14] Hille, E, On roots and logarithms of elements of a complex Banach algebra, Math. ann., 136, 46-57, (1958) · Zbl 0081.11203
[15] Jacobson, N, Structure of rings, () · JFM 65.1131.01
[16] Karoubi, M, Homologie de groupes discrets associés à des algèbres d’opérateurs, (1983), prépublication
[17] Kervaire, M, Multiplicateur de Schur et K-théorie, () · Zbl 0211.32903
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.